

2023 Fall Seminar for Insurance Claims Representatives & Defense Counsel Friday, October 6, 2023 • Grandover Resort & Conference Center, Greensboro Seminar Agenda

Legal Horizons Unveiled: Navigating Recent Decisions and Strategic Insights

7:30 – 8:15 a.m. Registration & Continental Breakfast

8:15 – 8:30 a.m. Welcome & Announcements

8:30 – 9:30 a.m. Recent Decisions of Relevance

(60 min general credit) This session will provide an overview and brief analysis of important decisions since June 2023

presentation.

Dixie Wells, Ellis & Winters, LLP

9:30 – 10:30 a.m. Pivotal Cases: Insights and Analysis

(60 min general credit) NCADA regularly reviews requests to appear as amicus curiae in cases where the legal issue on appeal

will be of substantial interest to the NCADA and its members. This session will review and analyze the most pivotal cases of the past couple of years by panel members who have actively written briefs on

behalf of NCADA.

Moderator: Hon. Linda Stephens, Hedrick Gardner Kincheloe & Garofalo; Panelists: Steven Bader, Cranfill Sumner; David Hawisher, Roberts & Stevens; Duane Jones, Hedrick Gardner Kincheloe & Garofalo

10:30 - 10:45 a.m. Morning Networking Break & Visit Partners & Exhibitors

10:45 – 11:30 a.m.

(45 min each session) Breakout Sessions Block 1* (may not be in this order)

Construction Strategic Considerations and Best Practices for Defending Against Multiparty Defect Claims

Is there truth in the saying "misery loves company"? Having more defendants—and their wallets—in a lawsuit can only help your client, right? What are the risks and benefits in being "one among many" in a complex, multi-party construction defect lawsuit? In this session, we'll talk about the contractual roles involved in multiparty defect litigation, the pros and cons of crossclaims, tolling agreements, joint

defense agreements, expert sharing, and empty chairs.

Melissa Brumback, Ragsdale Liggett, PLLC

Government Success Stories & Lessons Learned

(90-minute continuous In this live "Shop Talk with Government Lawyers" we will build upon online discussions this year and

continue to share experiences and strategies for representing public employees and entities. Areas of discussion will include 1st Amendment and overlap with 4th Amendment issues, due process issues of the

F-5, and more.

session)

Discussion Moderators: Natalia Isenberg, Teague Campbell, and Ann Rowe, Davis & Hamrick

Medical Malpractice Recent Trends in Discovery and Trial Practices

Sara Lincoln, Lincoln Derr, PLLC

11:35 a.m. – 12:20 a.m. (45 min each session)

Breakout Sessions Block 2* (may not be in this order)

General

I Thought We Were Exclusive...

This course traces the general history of the exclusivity provisions of the Workers Compensation Act and previous limitations on third-party recovery, before exploring recent decisions that erode that protection. Traditionally, the Act protected employers from third-party claims that would typically be barred under workers' compensation exclusivity provisions. However, recent court decisions interpret the Act's exclusivity provisions to allow certain claims to circumvent the liability shield and expose thirdparty employers to potential liability. This course examines the legal framework, recent court of appeals decisions, and the implications of these developments. Participants will gain valuable insights and understanding of the evolving landscape of third-party liability in the workers' compensation context. Speaker: Duane Jones, Hedrick Gardner Kincheloe & Garofalo, LLP

Government Session Continues from earlier breakout

Product Liability

Integrating Vehicle and Occupant Simulations with Human Factors

Showcasing the capabilities and tools used to address complex vehicle interactions that require detailed analysis of occupant kinematics, injury criterion and human factors issues. Joshua C. Rogers, P.E., Senior Consultant at ESI

12:25 - 1:25 p.m.

Networking Lunch

1:30 - 2:30 p.m.

Biomechanics: Its Use in Claims and Litigation

(60 min general credit)

This presentation is designed to help the attendee understand the field of biomechanical engineering, including injury causation and mechanisms, occupant kinematics, biomechanical accident reconstruction, and areas of overlap with the fields of human factors and ergonomics. Using real-world case studies, attendees will navigate claims and litigation in the automotive, consumer product, and premises liability areas. By the end of the presentation, participants will have a general understanding of injury biomechanics and the process by which a biomechanical engineer evaluates injury potential and mechanisms following an alleged event. Amber Rath Stern, Ph.D., P.E. and Christopher Eckersley, Ph.D., ESi

2:30 - 2:45 p.m.

Networking Break & Visit Partners & Exhibitors

2:45 - 3:30 p.m.

Practice & Procedure in North Carolina

(45 min general credit)

What are the recent Rules amendments and how do they impact your day-to-day practice? This session will provide a brief overview of changes and practice pointers to the new mediation rules, navigating the Odessey e-Filing, and changes to the rules of practice in the Appellate, Business, and Superior Courts. Madeline Pfefferle, Ellis & Winters, LLP; Stuart Stroud, Wallace Morris Barwick Landis & Stroud, P.A.; Sarah White, Ragsdale Liggett

3:30 - 4:30 p.m.(60 min ethics credit)

In-House Perspective of Managing a Bad Faith Case

Learn how a true team effort between in-house professionals and outside counsel can lead to the successful defense of high exposure bad faith claims. This panel of in-house counsel will provide insight into the management of bad faith litigation, including what outside counsel should know and how they can most effectively defend their insurer clients against bad faith claims.

Moderator: Rebecca Thornton, Teague Campbell; Panelists: Rachel Blunk, ShipBob, Inc.; Jessica Tyndall,

Nationwide

Credit Hours:

375 minutes or 6.25 total CLE hours including 1 hour Ethics; 6 total ICEC hours